Skip to main content
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

Why weight gain can happen with antidepressants

Asked by Amy Stiffler, Pennsylvania

Open quote
Close quote

Why do antidepressants cause weight gain?

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer

You might be surprised to know that the answer to this very straightforward question is not a settled issue, which is a fancy way of saying we're not entirely sure. One thing is clear: Different antidepressants probably cause weight gain through different mechanisms.

Let's start with something that all antidepressants share, which is the fact that they make approximately 60 to 80 percent of people who take them feel better. Remember that weight loss is one of the classic depressive symptoms. So it is likely that at least some of the weight gain that occurs on antidepressants is simply a reflection of the fact that people are feeling better and therefore eating more.

Antidepressants appear to work by interacting with various chemical receptors in the brain. Two of these receptors are especially associated with a proclivity toward weight gain when blocked. These are the muscarinic acetylcholine receptor and the histamine receptors. Antidepressants that block these receptors have more weight gain associated with them than do antidepressants that avoid them. Most of the older antidepressants such as the tricyclics (Elavil is probably the best known of these) blocked these receptors and reliably made people gain weight. Of the newer selective serotonin reuptake inhibitors (SSRIs for short), paroxetine (brand name Paxil) has more anticholinergic activity and so causes more weight gain. Another relatively new antidepressant, mirtazapine (brand name Remeron), blocks the histamine receptor and is associated with significant weight gain.

Most people being treated for depression are on either one of the SSRIs or agents that block both serotonin and norepinephrine reuptake (these are called SNRIs for short). For reasons no one really understands, the SSRIs cause weight loss over the first weeks to months of treatment but then gradually cause slight weight gain. On average, people who have been on an SSRI for a year or more gain about 5 pounds. SNRIs probably cause less of this long term weight gain. Another newer antidepressant, bupropion (brand name Wellbutrin), is probably the most weight neutral of all the antidepressants available in the U.S.

Finally, another thing we don't really understand yet is why people have such remarkably different weight responses to antidepressants. The same drug can make some people balloon up and other people lose weight. There is probably a genetic story behind these differences, but it has yet to be told.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California
Quick Job Search
keyword(s):
enter city:

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.